Colorado, 2023

Heavy Snow and High Wind in Colorado, December 1 to 4, 2023

December 1 to 4, 2023 · NWS PUB · 13 events in 10 counties and zones

A prolonged period with a long wave trough developed over Colorado at the beginning of December. At the beginning of the events and enhanced jet streak oriented from the SW to the NE formed over southern Colorado, which produced High Wind Warning Criteria winds.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A prolonged period with a long wave trough developed over Colorado at the beginning of December. At the beginning of the events and enhanced jet streak oriented from the SW to the NE formed over southern Colorado, which produced High Wind Warning Criteria winds. The lower elevations did not see much for snow, at most 5 inches, but the mountains produced magnitudes of around 1 foot and more.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 30, 10:57 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 30, 10:57 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1057 PM MST Thu Nov 30 2023

.SHORT TERM...(This evening through Friday)
Issued at 302 PM MST Thu Nov 30 2023

Key Messages:

- Unsettled in the mountains

- Cool over the plains

Currently...

Overall, not a bad day, ambient temperatures over the plains were in
the 40s, with temperatures around 40 in the valleys. Mountains were
in the tens and 20s. A disturbance pushing east to our south was
bringing clouds along the CO/NM border, while further north skies
were mostly clear.

Today and Tonight...

During the next 24 hours mid level troughieness will be moving over
the region. This trough will be coming across in pieces, so we will
see enhanced areas of snow affecting the area with each piece of
energy coming across. during the next 24 hours, flow aloft will
gradually transition from SW to W-SW to W, while the best lift will
come across this evening and tomorrow afternoon. Overall, the best
chance of snow will come across the San Juans this evening, with a
better chance of snow affecting all of the Continental Divide during
the day tomorrow, especially tomorrow afternoon.

Most of the snow discussed above will affect the Continental Divide
region, however the northern Sangres will get some decent amount of
snow tomorrow afternoon. As for the rest of the mtns, not much in
the way of snow is anticipated during the next 24 hours.

Over the plains it will likely remain dry through the next 24 hours
Temperatures will be running around 10 degrees below normal over the
plains and about normal over the higher terrain.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM MST Thu Nov 30 2023

Key Messages:

- Snow showers will continue to spread across the higher terrain
this weekend. Heaviest snow will be over the Central Mountains and
the San Juans.

- Windy across the area Saturday and Sunday.

- Area warms up this week.

The main axis of the upper-level trough will move across our area
this weekend, bringing continued cool temperatures and snow showers
across parts of the higher terrain. Snow showers will persist,
mainly across the Central Mountains and the San Juans, while the
peaks of our other mountains get measurable but lesser snowfall.
Overall, forecasted snowfall totals through the end of Sunday have
remained similar to what we had yesterday. The San Juans and the
Central Mountains will receive a widespread 5-8 inches or so, while
the higher peaks will see localized areas of a foot or more.
Elsewhere, our mountains will see 3-5 inches on average, while the
lower elevations remain dry. As that trough moves across, strong
northwesterly flow will set in aloft, leading to breezy conditions
for most of our CWA Saturday and Sunday. Sustained WNW winds over
the area will blow 20-30 knots over the lower terrain, with stronger
winds over the mountains. Additionally, mountain pass areas over I-
25 will be a bit stronger than that. This could lead to some
potential travel impacts for high-profile vehicles, as well as areas
of blowing snow over the mountains that will limit visibility. The
NBM Looking at temperatures, Saturday remains similarly cool to the
previous few days, with low-mid 40s over the plains and 30s over the
valleys. Sunday will be a bit warmer, with 40s over the valleys and
50s over the plains.

Looking ahead into next week, the breezy northwest winds will weaken
a bit at the surface as the upper pattern begins to shift. The upper
trough will move on as a ridge will slowly begin to build in across
our region. Temperatures will begin to warm throughout the week,
climbing back into the 60s across the plains. Conditions will also
dry out once again, though some of the long-term model guidance
hints at a new system moving towards our region sometime around next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1052 PM MST Thu Nov 30 2023

A broad upper trough continues to dig across the Rockies
through this taf period, bringing scattered precipitation
to areas over and near the higher terrain. With that said,
expecting mainly VFR conditions at COS, PUB and ALS over
the next 24 hours, with lowering VFR cigs at COS and PUB
overnight. Kept vcsh in the ALS through the overnight
hours, with low chances of seeing reduced VIS and snow
at the terminal. Also brought in vcsh at COS late Friday
afternoon and early evening, as one piece of system
translates across the region through the day on Friday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Friday for COZ068.

&&

SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...MW
Hazardous weather outlook, Nov 30, 6:39 PM MST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
639 PM MST Thu Nov 30 2023

COZ058>089-093>099-020145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
639 PM MST Thu Nov 30 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Periods of light to moderate snow will continue along the
Continental Divide this evening, with the main focus for snowfall
over the Eastern San Juan Mountains.

Snowfall amounts of up to 4 inches of new accumulation will be
possible across the Eastern San Juan Mountains through tonight,
while the remainder of the Continental Divide may see up to 2 inches
of new snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Over the Eastern San Juan Mountains heavier snow will continue
through Friday night with additional accumulations of 4 to 8
inches. Over the mountains of Lake and Chaffee Counties, snow
will increase in intensity late Saturday and continue into Monday
with additional accumulations of 3 to 6 inches. Over the
remainder of the Continental divide region, accumulations of a 2
to 6 inches are expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 4 heavy snow. Local standard time, as filed.

Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 1, 12:00 AM MST to 11:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

There was 2.5 inches of snow reported.

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
December 2, 7:15 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
AWOS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Surface station 3CO4 4 S Weston.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
December 2, 8:04 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Mesonet station AU975 5 NE Manitou Springs.

High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
December 2, 8:48 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Mesonet station CW5478 Westcliffe.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 2, 11:45 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Personal Weather Station measured the gust.

Heavy Snow, Leadville Vicinity / Lake County Below 11000 Ft

When
December 3, 12:00 AM MST to December 4, 11:00 PM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

There was 12 inches of snow that fell.

Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
December 3, 12:00 AM MST to 11:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

There was 4 inches of snow that fell.

High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
December 3, 7:33 AM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Mesonet station CW5478 Westcliffe.

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
December 3, 8:15 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Weather station reported.

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
December 3, 8:23 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Measured by mesonet.

High Wind, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
December 3, 12:52 PM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Measured by surface station.

High Wind, Western Chaffee County Between 9000 & 11000 Ft

When
December 3, 5:15 PM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Surface station measured wind gust.

Heavy Snow, Eastern Sawatch Mountains Above 11000 Ft

When
December 4, 12:00 AM MST to 11:59 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Public
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Reported by the public.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153660, 1153663, 1153661, 1153664, 1153662, 1153665, 1153672, 1153666, 1153667, 1153669, 1153670, 1153668, 1153671.